Modified Sgarbossa criteria: the Smith 2012 rule for LBBB
The modified Sgarbossa criteria are three ECG findings looked for when a tracing shows left bundle branch block (LBBB). If any one is present, the rule is positive. Smith and colleagues changed the third of the original criteria from a fixed millimetre cut-off to a ratio of ST elevation to S-wave depth. This modified Sgarbossa calculator takes the three findings you've identified and reports whether the rule is met.
Not a medical device. Not a diagnosis or dosing recommendation.
What are the modified Sgarbossa criteria?
LBBB changes the shape of the ST segment, which makes ST elevation harder to read. The Sgarbossa approach looks for ST changes that go against what LBBB alone would produce. The Smith version keeps two of the original findings and replaces the third:
- concordant ST elevation of 1 mm or more in a lead where the QRS is positive
- concordant ST depression of 1 mm or more in V1, V2 or V3
- discordant ST elevation of 1 mm or more that is at least 25% of the depth of the preceding S wave (an ST/S ratio of -0.25 or lower)
Magent doesn't measure the ECG. Each finding is entered as true or false.
The modified Sgarbossa rule
positive if any of:
concordant ST elevation ≥ 1 mm
concordant ST depression ≥ 1 mm in V1-V3
discordant ST elevation with ST/S ratio ≤ -0.25
no points; one finding is enoughExact expression the calculator uses:
modified_sgarbossa iff concordant_st_elevation_1mm or concordant_st_depression_v1_v3 or excessive_discordant_ste_st_s_ge_0_25 (Smith 2012 unweighted modified Sgarbossa; not Sgarbossa 1996 5/3/2 points; not a 5 mm discordant rule)Inputs
| Input | Finding |
|---|---|
concordant_st_elevation_1mm | Concordant ST elevation of 1 mm or more in a lead with a positive QRS |
concordant_st_depression_v1_v3 | Concordant ST depression of 1 mm or more in V1, V2 or V3 |
excessive_discordant_ste_st_s_ge_0_25 | Discordant ST elevation of 1 mm or more with an ST/S ratio of -0.25 or lower |
How the calculation works
- Check each finding.
- If any is true,
modified_sgarbossais true. If none is, it's false.
Unlike the original criteria, nothing is weighted. The calculator also lists each finding with whether it was met.
Worked examples
These use Magent's own expected values for the calculator.
Example 1: none of the three findings
- All three inputs are false.
- Modified Sgarbossa: false.
Example 2: excessive discordant ST elevation alone
- Discordant ST elevation with an ST/S ratio of -0.25 or lower is true.
- One finding is enough.
- Modified Sgarbossa: true.
Example 3: concordant ST elevation alone
- Concordant ST elevation of 1 mm or more is true.
- Modified Sgarbossa: true.
History of the modified criteria
Smith and colleagues published the modified rule in Annals of Emergency Medicine in 2012. Their change replaced the original fixed 5 mm discordant elevation criterion with the ST/S ratio and dropped the point weights.
When it's used
When an ECG shows LBBB and the reader wants a structured check for ST changes that LBBB alone wouldn't explain.
Where it's used
Emergency departments, cardiology services and ECG teaching.
Who uses it
Emergency physicians, cardiologists and paramedics who read ECGs. The calculator applies the any-of-three rule.
Limits of the calculation
- Everything depends on the ECG reading, which the calculator doesn't do.
- The rule applies to LBBB. It isn't meant for other ECG patterns.
- A positive or negative result doesn't confirm or exclude a heart attack, and the calculator doesn't advise on next steps.
- This page doesn't say what a result means for a particular person.
Clinical decisions belong to a qualified clinician who knows the patient.
How it differs from related calculators
- Sgarbossa criteria use the original weighted points and a fixed 5 mm discordant criterion.
- HEART score combines history, ECG, age, risk factors and troponin.
- Duke treadmill score uses exercise test results.
Glossary
- LBBB: left bundle branch block, a conduction pattern that widens the QRS.
- Concordant: the ST shift goes the same way as the main QRS deflection.
- Discordant: the ST shift goes the opposite way.
- ST/S ratio: ST elevation divided by the depth of the preceding S wave.
Common mistakes
- Using the 5 mm rule. The modified version uses the ST/S ratio.
- Adding points. The modified rule is any-of-three, not a score.
- Missing the sign of the ratio. Discordant elevation over a negative S wave gives a negative ratio; -0.25 or lower counts.
Source
Smith SW, et al. Diagnosis of ST-elevation myocardial infarction in the presence of left bundle branch block with the ST-elevation to S-wave ratio in a modified Sgarbossa rule. Ann Emerg Med. 2012;60(6):766-776. DOI: 10.1016/j.annemergmed.2012.07.119. PMID: 22939607
Frequently asked questions
What are the three modified Sgarbossa criteria?
Concordant ST elevation of 1 mm or more, concordant ST depression of 1 mm or more in V1 to V3, and discordant ST elevation with an ST/S ratio of -0.25 or lower.
How many criteria are needed?
One.
Is this the same as the original Sgarbossa score?
No. The original used weighted points and a 5 mm discordant criterion. The Smith version is unweighted and uses the ST/S ratio.
Does the calculator measure the ECG?
No. You enter each finding as true or false.